Baclofen Neurotoxicity: A Metabolic Encephalopathy Susceptible to Exacerbation by Benzodiazepine Therapy

James D. Triplett, Nicholas D. Lawn, John W. Dunne

Research output: Contribution to journalArticle

Abstract

PURPOSE: Baclofen has been reported to cause both a metabolic encephalopathy and nonconvulsive status epilepticus. Baclofen is typically used in the management of muscle spasticity but is being increasingly used to manage alcohol withdrawal and opiate dependency. Given the increasing use of baclofen we describe the clinical and electrographical features of baclofen neurotoxicity seen at our institution. METHODS: The clinical and EEG features of patients with an encephalopathy in the setting of baclofen therapy were analyzed. Patients were identified via our hospital EEG database. RESULTS: Fourteen patients were identified having presented with an acute confusional state without identifiable cause other than baclofen use. Five patients took a deliberate overdose, three of whom were baclofen naive, two patients presented after medication prescription error, and seven patients were on stable doses (30-140 mg daily). All patients presented with an encephalopathy, one patient was reported to have clinical seizures, and seven had multifocal myoclonus. EEGs were abnormal in all patients and showed moderate to severe generalized slowing. Generalized triphasic waves occurring at 1 to 2 Hz, sometimes with an anterior to posterior phase lag, were present in 10 patients (71%), and intermittent generalized suppression of the background was seen in three patients. Three patients received small doses of intravenous benzodiazepines, resulting in a marked depression of consciousness and respiration. All patients recovered within 48 hours of baclofen discontinuation. CONCLUSIONS: Baclofen toxicity can produce an acute encephalopathy even at modest doses, with the EEG showing generalized slowing and triphasic waves consistent with a toxic encephalopathy. Management consists of supportive care and cessation of baclofen. Patients with baclofen neurotoxicity exhibit a marked vulnerability to the depressant effects of benzodiazepines.

Original languageEnglish
Pages (from-to)209-212
Number of pages4
JournalJournal of clinical neurophysiology : official publication of the American Electroencephalographic Society
Volume36
Issue number3
DOIs
Publication statusPublished - May 2019

Fingerprint

Metabolic Brain Diseases
Baclofen
Benzodiazepines
Therapeutics
Electroencephalography
Brain Diseases
Opiate Alkaloids
Neurotoxicity Syndromes
Medication Errors
Confusion
Myoclonus
Muscle Spasticity
Status Epilepticus

Cite this

@article{0ee67a9ddce543e0a8319f1d7cbd9ab6,
title = "Baclofen Neurotoxicity: A Metabolic Encephalopathy Susceptible to Exacerbation by Benzodiazepine Therapy",
abstract = "PURPOSE: Baclofen has been reported to cause both a metabolic encephalopathy and nonconvulsive status epilepticus. Baclofen is typically used in the management of muscle spasticity but is being increasingly used to manage alcohol withdrawal and opiate dependency. Given the increasing use of baclofen we describe the clinical and electrographical features of baclofen neurotoxicity seen at our institution. METHODS: The clinical and EEG features of patients with an encephalopathy in the setting of baclofen therapy were analyzed. Patients were identified via our hospital EEG database. RESULTS: Fourteen patients were identified having presented with an acute confusional state without identifiable cause other than baclofen use. Five patients took a deliberate overdose, three of whom were baclofen naive, two patients presented after medication prescription error, and seven patients were on stable doses (30-140 mg daily). All patients presented with an encephalopathy, one patient was reported to have clinical seizures, and seven had multifocal myoclonus. EEGs were abnormal in all patients and showed moderate to severe generalized slowing. Generalized triphasic waves occurring at 1 to 2 Hz, sometimes with an anterior to posterior phase lag, were present in 10 patients (71{\%}), and intermittent generalized suppression of the background was seen in three patients. Three patients received small doses of intravenous benzodiazepines, resulting in a marked depression of consciousness and respiration. All patients recovered within 48 hours of baclofen discontinuation. CONCLUSIONS: Baclofen toxicity can produce an acute encephalopathy even at modest doses, with the EEG showing generalized slowing and triphasic waves consistent with a toxic encephalopathy. Management consists of supportive care and cessation of baclofen. Patients with baclofen neurotoxicity exhibit a marked vulnerability to the depressant effects of benzodiazepines.",
author = "Triplett, {James D.} and Lawn, {Nicholas D.} and Dunne, {John W.}",
year = "2019",
month = "5",
doi = "10.1097/WNP.0000000000000565",
language = "English",
volume = "36",
pages = "209--212",
journal = "Journal of Clinical Neurophysiology",
issn = "0736-0258",
publisher = "Lippincott Williams & Wilkins",
number = "3",

}

TY - JOUR

T1 - Baclofen Neurotoxicity

T2 - A Metabolic Encephalopathy Susceptible to Exacerbation by Benzodiazepine Therapy

AU - Triplett, James D.

AU - Lawn, Nicholas D.

AU - Dunne, John W.

PY - 2019/5

Y1 - 2019/5

N2 - PURPOSE: Baclofen has been reported to cause both a metabolic encephalopathy and nonconvulsive status epilepticus. Baclofen is typically used in the management of muscle spasticity but is being increasingly used to manage alcohol withdrawal and opiate dependency. Given the increasing use of baclofen we describe the clinical and electrographical features of baclofen neurotoxicity seen at our institution. METHODS: The clinical and EEG features of patients with an encephalopathy in the setting of baclofen therapy were analyzed. Patients were identified via our hospital EEG database. RESULTS: Fourteen patients were identified having presented with an acute confusional state without identifiable cause other than baclofen use. Five patients took a deliberate overdose, three of whom were baclofen naive, two patients presented after medication prescription error, and seven patients were on stable doses (30-140 mg daily). All patients presented with an encephalopathy, one patient was reported to have clinical seizures, and seven had multifocal myoclonus. EEGs were abnormal in all patients and showed moderate to severe generalized slowing. Generalized triphasic waves occurring at 1 to 2 Hz, sometimes with an anterior to posterior phase lag, were present in 10 patients (71%), and intermittent generalized suppression of the background was seen in three patients. Three patients received small doses of intravenous benzodiazepines, resulting in a marked depression of consciousness and respiration. All patients recovered within 48 hours of baclofen discontinuation. CONCLUSIONS: Baclofen toxicity can produce an acute encephalopathy even at modest doses, with the EEG showing generalized slowing and triphasic waves consistent with a toxic encephalopathy. Management consists of supportive care and cessation of baclofen. Patients with baclofen neurotoxicity exhibit a marked vulnerability to the depressant effects of benzodiazepines.

AB - PURPOSE: Baclofen has been reported to cause both a metabolic encephalopathy and nonconvulsive status epilepticus. Baclofen is typically used in the management of muscle spasticity but is being increasingly used to manage alcohol withdrawal and opiate dependency. Given the increasing use of baclofen we describe the clinical and electrographical features of baclofen neurotoxicity seen at our institution. METHODS: The clinical and EEG features of patients with an encephalopathy in the setting of baclofen therapy were analyzed. Patients were identified via our hospital EEG database. RESULTS: Fourteen patients were identified having presented with an acute confusional state without identifiable cause other than baclofen use. Five patients took a deliberate overdose, three of whom were baclofen naive, two patients presented after medication prescription error, and seven patients were on stable doses (30-140 mg daily). All patients presented with an encephalopathy, one patient was reported to have clinical seizures, and seven had multifocal myoclonus. EEGs were abnormal in all patients and showed moderate to severe generalized slowing. Generalized triphasic waves occurring at 1 to 2 Hz, sometimes with an anterior to posterior phase lag, were present in 10 patients (71%), and intermittent generalized suppression of the background was seen in three patients. Three patients received small doses of intravenous benzodiazepines, resulting in a marked depression of consciousness and respiration. All patients recovered within 48 hours of baclofen discontinuation. CONCLUSIONS: Baclofen toxicity can produce an acute encephalopathy even at modest doses, with the EEG showing generalized slowing and triphasic waves consistent with a toxic encephalopathy. Management consists of supportive care and cessation of baclofen. Patients with baclofen neurotoxicity exhibit a marked vulnerability to the depressant effects of benzodiazepines.

UR - http://www.scopus.com/inward/record.url?scp=85068136115&partnerID=8YFLogxK

U2 - 10.1097/WNP.0000000000000565

DO - 10.1097/WNP.0000000000000565

M3 - Article

VL - 36

SP - 209

EP - 212

JO - Journal of Clinical Neurophysiology

JF - Journal of Clinical Neurophysiology

SN - 0736-0258

IS - 3

ER -